Alert archive / Missouri / Tornado Warnings in 2004

Tornado Warning 64, NWS Kansas City, MO

July 16, 2004Clay County, Clinton County, Missouri

NWS Kansas City, MO issued this tornado warning at Jul 16, 2004, 2:37 AM CDT for Clay County, Clinton County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2004, 2:37 AM CDT (07:37 UTC)
Expired
Jul 16, 2004, 3:30 AM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Clay County, MO, Clinton County, MO

The radar

The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:45 AM CDTTSTM WND DMGGrayson, MOSEVERAL LARGE TREES AND NUMEROUS TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3709 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KEAX 160737
TOREAX
MOC047-049-160830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
237 AM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CLINTON COUNTY IN NORTHWEST MISSOURI
  NORTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 330 AM CDT

* AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR TRIMBLE...OR ABOUT 25 MILES NORTH OF KANSAS
  CITY...AND MOVING SOUTHEAST AT 25 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
   HOLT BY 255 AM CDT.
   KEARNEY BY 300 AM CDT.
   MOSBY BY 310 AM CDT.

THE TOWN OF PRATHERSVILLE IS ALSO IN THE PATH OF THIS TORNADIC STORM.

THIS UPGRADES THE PREVIOUS SEVERE THUNDERSTORM WARNING ISSUED FOR 
CLINTON COUNTY. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3959 9460 3936 9461 3926 9426 3951 9423

$$

SEAMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Jul 15, 9:10 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 15, 9:10 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT THU JUL 15 2004

.DISCUSSION...

EARLY EVENING SATELLITE IMAGERY AND OBJECTIVE ANALYSIS INDICATE MID
LEVEL RIDGE CENTERED OVER CENTRAL ROCKIES WITH 100+KT 250MB JET
STREAK EMBEDDED WITHIN NORTHWEST FLOW ALOFT ACROSS UPPER/MID MS
VALLEY. SURFACE ANALYSIS INDICATES COLD FRONT STRETCHING FROM
EASTERN DAKOTAS BACK INTO WESTERN NEBRASKA...WHILE SURFACE RIDGE IN
PLACE ACROSS EASTERN IA/MO. AHEAD OF SURFACE FRONT MOISTURE AXIS
WITH LOW TO MID 70 DEW POINTS IN PLACE ACROSS EASTERN
KS/NE...RESULTING IN AXIS OF >3000 J/KG 100MB MLCAPE...WHILE FURTHER
EAST TIGHT INSTABILITY AXIS EXTENDS ACROSS WESTERN MO WHERE DEW
POINTS FALL INTO THE LOWER TO MID 60S ACROSS CENTRAL/EASTERN MO
ASSOCIATED WITH SURFACE RIDGE. TOP/OAX SOUNDINGS INDICATE FAIRLY
SUBSTANTIAL CAPPING INVERSION REMAINS IN PLACE ACROSS THE REGION.
SEVERE CONVECTION EARLIER THIS EVENING ACROSS SOUTHEAST SD/NORTHEAST
NE WEAKENED RAPIDLY AS IT MOVED INTO EAST CENTRAL NE WHERE STRONGER
CAP WAS IN PLACE...AND SCATTERED ELEVATED CONVECTION FURTHER EAST
ACROSS IA REMAINS WEAK.

ALTHOUGH CAPPING INVERSION REMAINS STRONG THIS EVENING...IT STILL
APPEARS FORCING LATER TONIGHT WILL ALLOW FOR AT LEAST SCATTERED
CONVECTION TO DEVELOP. AS JET STREAK PROPAGATES SOUTHWARD OVERNIGHT
AND 850MB FLOW VEERS...EXPECT REGION OF ENHANCED LIFT TO SPREAD
ACROSS WESTERN HALF OF FORECAST AREA...ASSOCIATED WITH COMBINATION
OF RIGHT ENTRANCE REGION OF PASSING JET STREAK...AND 850MB THETA-E
ADVECTION. THIS MAY BE SUFFICIENT TO WEAKEN CAP AND ALLOW PARCELS TO
REACH LFC...ALLOWING FOR CONVECTION TO DEVELOP AND POSSIBLY BECOME
WIDESPREAD ACROSS EASTERN KS/WESTERN MO AFTER 06Z. DEEP LAYER SHEAR
IN EXCESS OF 40 KTS SUGGESTS STORMS HAVE POTENTIAL TO BECOME
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. HIGH FREEZING/WET-BULB
ZERO LEVELS WILL LIKELY KEEP HAIL THREAT MARGINAL AT BEST. GOING
FORECAST LOOKS IN GOOD SHAPE AND HAVE ONLY MADE MINOR ADJUSTMENTS.

SEAMAN

.PREV DISCUSSION...

315 PM...
MAIN FORECAST CONCERN RELATES TO CONVECTIVE COMPLEX LATE THIS
EVENING.

CONVECTIVE CLUSTER THAT FORMED OVER THE SOUTHEAST CORNER OF
SOUTH DAKOTA AND NORTHEAST NEBRASKA WITHIN THE THETA/E RIDGE HAS
TAKEN A DIVE SOUTH AND WEAKENED CONSIDERABLY OVER THE PAST 1 TO 2
HOURS. A FEW WANING LEFTOVER SHOWERS WILL MAKE THEIR WAY INTO
NORTHWEST MISSOURI AND NORTHEAST KANSAS THROUGH THE EARLY EVENING.

12Z ETA AND GFS MODELS HAVE COME INTO GOOD AGREEMENT FOR
TONIGHT...GIVING A BIT MORE CONFIDENCE TO THE STORM SCENARIO. A NEW
ROUND OF CONVECTION IS TO DEVELOP THIS EVENING WITHIN THE
INSTABILITY AXIS AS THE SURFACE TROUGH PUSHES INTO SOUTHEAST SOUTH
DAKOTA AND EASTERN NEBRASKA. THIS AREA OF CONVECTION SHOULD ORGANIZE
INTO AN MCS AND PROPAGATE SOUTH/SOUTHEAST. STORM MOVEMENT WILL BE
RATHER FAST...WITH STRONG NORTHWEST FLOW OF 35 TO 40 KNOTS AT 500MB.
CURRENT THINKING IS THAT STORMS WILL BE STRONG TO SEVERE WITHIN
RELATIVELY NARROW BAND OF STRONG 850MB THETA E ADVECTION/ISENTROPIC
LIFT ABOUT 100 MILES WIDE POSITIONED NEAR THE KANSAS/MISSOURI
BORDER. THE STORMS ARE EXPECTED TO ENTER THE NORTHWEST PORTION OF
THE FORECAST AREA AROUND 10 PM...AND MOVE OUT OF THE SOUTHERN
FORECAST AREA JUST AFTER DAYBREAK. THE SEVERE THREAT LOOKS TO BE
HAIL AND DAMAGING WINDS THIS EVENING...AND BECOME PREDOMINANTLY A
DAMAGING WIND THREAT DURING THE OVERNIGHT HOURS.

AFTER THE STORM COMPLEX PUSHES OUT OF THE FORECAST AREA TOMORROW
MORNING...THE POSSIBILITY OF REDEVELOPMENT IS IN QUESTION FOR THE
AFTERNOON. HAVE GONE WITH ONLY LOW END PRECIPITATION CHANCES
CONFINED TO THE SOUTHERN TIER OF COUNTIES AS OUTFLOW BOUNDARY/IES
SHOULD END UP IN SOUTHERN MISSOURI...BUT WILL HAVE TO WAIT TO SEE
HOW THE SYSTEM PANS OUT TONIGHT. TEMPERATURES TOMORROW WILL HIGHLY
DEPEND UPON CLOUD COVER OR CLEARING THEREOF. KEPT GOING TEMPERATURES
OF MID TO UPPER 80S. NORTHERLY BOUNDARY LAYER WINDS WILL KEEP
TEMPERATURES FROM GETTING OUT OF HAND OVER THE WEEKEND...WITH
DAYTIME READINGS EXPECTED IN THE 80S.

ECMWF AND UKMET MODEL SOLUTIONS ARE IN VERY GOOD AGREEMENT FOR NEXT
WEEK IN TERMS OF THE UPPER LEVEL PATTERN...WITH THE GFS NOT FAR
BEHIND. EARLY NEXT WEEK THE UPPER LOW ACROSS THE EASTERN CONUS
PULLS AWAY TOWARD THE ATLANTIC COAST...AND A FAST ZONAL FLOW SETS UP
ACROSS THE NORTHERN TIER CONUS WITH HIGH PRESSURE STILL CENTERED
OVER THE DESERT SOUTHWEST. TEMPERATURES WILL RESPOND WITH A WARMING
TREND ON MONDAY THROUGH MID WEEK. A COLD FRONT IS THEN EXPECTED TO
MOVE ACROSS THE AREA LATE WEDNESDAY INTO THURSDAY.

STOFLET

&&

.PREV DISCUSSION...

224 AM THU...
CLEAR SKIES TONIGHT ACROSS THE FORECAST AREA. SOME CLOUDS WILL BE
COMING IN FROM THE NORTHWEST ASSOCIATED WITH DYING COMPLEX IN SODAK
AND THE ONE IN NODAK. ALSO SEEING A FEW CLOUDS DEVELOP IN THETA/E
ADV AREA IN EASTERN KS/WESTERN MO.  WILL HAVE TO KEEP AN EYE ON THIS
AREA IN CASE SOME ELEVATED CONVECTION GETS GOING AROUND SUNRISE...
BUT SO FAR LOOKS LIKE ITS NOT GOING TO.

FOR TODAY...SURFACE RIDGE EXITS AREA. UNLESS SOME CLOUD COVER
HINDERS...TEMPS SHOULD BE IN THE UPPER 80S ACROSS ALL BUT NORTHEAST
MO WITH MID 80S.  TONIGHT THERE IS A DECENT CHANCE THAT THE AREA
WILL SEE CONVECTION AHEAD OF A COLD FRONT MOVING IN FROM THE
NORTHWEST. THE BEST INSTABILITY IS JUST TO OUR WEST IN EASTERN
KANSAS...WHICH SHOULD KEEP ANY SEVERE WEATHER CONFINED TO OUR
WESTERNMOST COUNTIES.  MODELS HAVE SOME DISCREPANCIES WITH HOW FAST
THE FRONT WILL MOVE THROUGH...AFFECTING WHEN TO END THE RAIN
CHANCES.  HAVE KEPT THEM IN THE MORNING...BUT EXPECT CONVECTION TO
MOVE THROUGH RATHER QUICKLY AND BE DRY IN THE AFTERNOON.  THIS IS
MORE LIKE THE ETA/S DEPICTION. HAVE KEPT SOME TOKEN LOW AFTERNOON
CHANCES IN SOUTHERN CWA JUST IN CASE.  H8 TEMPS COOL INTO THE 15C
RANGE BY SATURDAY...SO HAVE DROPPED TEMPS INTO A MID 80S MEDIAN.
THE RIDGE BACKS UP OVER THE WEEKEND...SO AM STILL ATTEMPTING TO KEEP
CONDITIONS DRY WITH A WARMING TREND BACK INTO THE UPPER 80S BY
MONDAY.  NO CHANGES MADE TO THE EXTENDED.

27

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Jul 15, 12:41 PM CDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1241 PM CDT THU JUL 15 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE
WESTERN PORTION OF THE OUTLOOK AREA...MAINLY WEST OF A LINE FROM
BETHANY TO CARROLLTON TO SEDALIA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN EASTERN NEBRASKA THIS EVENING AND MOVE INTO EXTREME
NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS AROUND MIDNIGHT. THE
STORMS WILL MOVE SOUTHEAST THROUGH THE NIGHT...POSSIBLY REACHING THE
MOUND CITY KANSAS...CLINTON AND SEDALIA AREAS NEAR DAYBREAK. THE
PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS WITH THE GREATEST
THREAT ALONG THE KANSAS AND MISSOURI BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE THURSDAY NIGHT THUNDERSTORMS MAY LINGER INTO THE MID-MORNING
HOURS ON FRIDAY ACROSS THE SOUTHERN PORTION OF THE OUTLOOK
AREA...MAINLY SOUTH OF A LINE FROM PAOLA TO WARRENSBURG TO SEDALIA.
THESE STORMS MAY ALSO BE SEVERE WITH THE LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND EARLY FRIDAY WEST OF A
LINE FROM BETHANY TO CARROLLTON TO SEDALIA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:52 AM CDTSevere Thunderstorm WarningEAXWorth53 min
Jul 16, 1:27 AM CDTSevere Thunderstorm WarningEAXGentry63 min
Jul 16, 2:27 AM CDTSevere Thunderstorm WarningEAXBuchanan63 min
Jul 16, 2:33 AM CDTSevere Thunderstorm WarningEAXClinton57 min
Jul 16, 3:01 AM CDTTornado WarningEAXJackson59 min
Jul 16, 3:04 AM CDTSevere Thunderstorm WarningEAXLafayette, Ray86 min
Jul 16, 3:30 AM CDTSevere Thunderstorm WarningEAXClay60 min
Jul 16, 3:33 AM CDTSevere Thunderstorm WarningEAXCass57 min
Jul 16, 3:44 AM CDTSevere Thunderstorm WarningEAXJohnson91 min
Jul 16, 4:02 AM CDTSevere Thunderstorm WarningEAXJackson58 min
Jul 16, 4:33 AM CDTFlash Flood WarningEAXClay8 hr
Jul 16, 5:04 AM CDTFlash Flood WarningEAXJackson, Platte7 hr

Nearby

Tornado Warnings in Missouri, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.